Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS St. Louis, MO

May 11, 2005Bond County, Fayette County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 11, 2005, 8:50 PM CDT for Bond County, Fayette County, Madison County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 8:50 PM CDT (01:50 UTC)
Expired
May 11, 2005, 9:45 PM CDT
In force
55 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Bond County, IL, Fayette County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 120152
SVRLSX
ILC005-051-119-120245-
/O.NEW.KLSX.SV.W.0092.050512T0150Z-050512T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 945 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS LINE OF 
  STORMS WAS LOCATED FROM IRVING TO SORENTO TO EDWARDSVILLE...
  AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MULBERRY GROVE
  VANDALIA
  SHOBONIER
  BROWNSTOWN
  ST. ELMO

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3921 8925 3902 8927 3897 8983 3875 8986
      3876 8936 3890 8881 3920 8882

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 120217
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT WED MAY 11 2005

ILC005-051-119-120245-
/O.CON.KLSX.SV.W.0092.000000T0000Z-050512T0245Z/
MADISON IL-BOND IL-FAYETTE IL-
917 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
FAYETTE...BOND AND NORTHEASTERN MADISON COUNTIES...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH FROM RAMSEY TO
GRANTFORK...MOVING EAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
VANDALIA...MULBERRY GROVE...DUDLEYVILLE...PLEASANT MOUND...
HAGERSTOWN...WRIGHTS CORNER...PITTSBURG...ST. ELMO...BROWNSTOWN AND
AVENA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3921 8925 3902 8927 3897 8983 3875 8986
      3876 8936 3890 8881 3920 8882

$$

GLASS
000 
WWUS53 KLSX 120245
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT WED MAY 11 2005

ILC005-051-119-120254-
/O.EXP.KLSX.SV.W.0092.000000T0000Z-050512T0245Z/
MADISON IL-BOND IL-FAYETTE IL-
944 PM CDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE...BOND AND
NORTHEASTERN MADISON COUNTIES HAS EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3921 8925 3902 8927 3897 8983 3875 8986
      3876 8936 3890 8881 3920 8882

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:40 PM CDT, 10 minutes earlier.

Area forecast discussion, May 11, 8:40 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT WED MAY 11 2005

.DISCUSSION...
WITH IT NOW AFT SS AND MCV MOVG THRU NRN FA...LLVL JET OVR PLNS IS
STARTING TO TAKE OVR THE SHOW...WITH LRG TSTM COMPLEX OVR NEB TAKING
SHAPE.  SVR TSTM WATCH HAS BEEN ALLOWED TO EXPIRE...WITH SVR THREAT
PERSISTING PERHAPS FOR ANOTR HR OR SO BFR DMSHG FOR GOOD.

MAIN QUESTION FOR THE OVRNGT PD WL BE WL CONVECTION FM COMPLEX OVR
NEB SPILL EWD ALG FNTL BDRY NOW DRAPED ACRS I-70 CORR IN MO AND IL.
FEEL THAT SOME MAY SPILL EWD INTO FAR NRN COUNTIES...BUT BY AND LRG
TSTMS WELL TO OUR W WL MISS US WITH STEERING WNDS AND LLVL JET TENDING
TO KP THINGS TO OUR NW.  HOWEVER...FEEL WITH FNTL BDRY ACRS I-70
AND WITH LTL NWD MOVMT XPCTD TIL LATE TNGT...NEW DVLPMT ALG AND N OF FNT
WL CONT TO OCCUR...BUT WL BE MORE SUBDUED THAN THIS PAST EVNG.

ONCE ENHANCED STRATIFORM PCPN EXITS NRN FA...PLAN TO TRIM POPS TO BLO
CAT LVLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        64  87  67  83 /  40  20  50  70
QUINCY          55  81  64  76 /  80  60  70  70
COLUMBIA        63  84  64  77 /  30  40  60  70
JEFFERSON CITY  63  85  64  77 /  30  30  60  70
SALEM           64  86  65  83 /  30  20  50  70
FARMINGTON      65  85  65  83 /  20  20  50  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

TES
Hazardous weather outlook, May 11, 3:15 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT WED MAY 11 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
315 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE MOVING ACROSS THE AREA THIS EVENING AND
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY AND
FRIDAY.  THE THREAT FOR SEVERE WEATHER CONTINUES FOR BOTH DAYS WITH
THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD STAND READY TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE THIS EVENING AND TONIGHT.

CARNEY

In the hours before

Local storm report, May 11, 6:59 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FUNNEL CLOUD     LIBERTY                 39.88N 91.11W
05/11/2005                   ADAMS              IL   PUBLIC

&&

TES
Local storm report, May 11, 8:08 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             PALMYRA                 39.43N 90.00W
05/11/2005  0.88 INCH        MACOUPIN           IL   TRAINED SPOTTER

&&

STRUETT
Local storm report, May 11, 8:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             GIRARD                  39.45N 89.78W
05/11/2005  0.50 INCH        MACOUPIN           IL   TRAINED SPOTTER

0810 PM     HAIL             WOBURN                  38.96N 89.35W
05/11/2005  0.88 INCH        BOND               IL   TRAINED SPOTTER

&&

STRUETT
Local storm report, May 11, 8:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             LITCHFIELD              39.18N 89.66W
05/11/2005  1.00 INCH        MONTGOMERY         IL   AMATEUR RADIO

0825 PM     HAIL             5 W HONEY BEND          39.26N 89.72W
05/11/2005  1.00 INCH        MACOUPIN           IL   TRAINED SPOTTER

0830 PM     TSTM WND DMG     LITCHFIELD              39.18N 89.66W
05/11/2005                   MONTGOMERY         IL   AMATEUR RADIO

            LARGE TREES DAMAGED BY HIGH WINDS.

&&

STRUETT
Local storm report, May 11, 8:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     LITCHFIELD              39.18N 89.66W
05/11/2005  60 MPH           MONTGOMERY         IL   ASOS

&&

TES
Local storm report, May 11, 8:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     TAYLOR SPRINGS          39.13N 89.50W
05/11/2005                   MONTGOMERY         IL   AMATEUR RADIO

            LARGE TREE BLOWN ONTO HOUSE.

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:33 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin42 min
May 11, 8:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min
May 11, 8:32 PM CDTTornado WarningLSXMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.